Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Grand Junction, CO

September 21, 2005Delta County, Gunnison County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 21, 2005, 10:47 PM MDT for Delta County, Gunnison County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2005, 10:47 PM MDT (04:47 UTC)
Expired
Sep 21, 2005, 11:15 PM MDT
In force
28 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Delta County, CO, Gunnison County, CO

The radar

The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:45 PM MDT, 8 hours 2 minutes earlier.

Area forecast discussion, Sep 21, 2:45 PM MDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT WED SEP 21 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
MOISTURE FROM TROPICAL STORM MAX HAS BEEN ENTRAINED INTO THE
SOUTHWESTERLY FLOW IN ADVANCE OF NERN NEVADA TROUGH.  EXTENSIVE CLOUD
COVER AND THE LACK OF A STRONG JET ALOFT HAS PREVENTED THE FORMATION
OF DEEP CONVECTION...HOWEVER A LINE OF THUNDERSTORMS HAVE FORMED OVER
NORTHEAST UTAH FROM VERNAL TO BRYCE CANYON.  THIS LINE WILL MOVE EAST
AS THE NEVADA TROUGH SHEARS EAST THROUGH WYOMING OVERNIGHT.  EXPECT
SHOWERS TO INCREASE OVER NE UTAH AND NW COLORADO THIS EVENING AND
CONTINUE OVERNIGHT BUT DRIER AIR WILL FOLLOW SPREAD ACROSS NE UTAH
AFTER MIDNIGHT.  BY THURSDAY...THE TROPICAL MOISTURE PLUME WILL STILL
BE POSITIONED OVER EXTREME SERN UTAH AND SW COLORADO...WITH THE BACK
EDGE ROUGHLY ON A LINE FROM ASPEN TO BLANDING.  AREAS NORTH OF THIS
LINE WILL BE CONSIDERABLY DRIER.  GUIDANCE TEMPERATURES LOOK TO WARM
AND HAVE UNDERCUT BY 2-4F DEGREES AS NUMEROUS SHOWERS TONIGHT
WILL COOL THE AIR MASS.

MOISTURE PLUME WILL FINALLY MOVE EAST OF OUR FORECAST AREA BY
THURSDAY NIGHT WITH EVENING SHOWERS COMING TO AN END.  HOWEVER...
ANOTHER TROUGH WILL BE POSITIONED OVER THE WEST COAST STATES AND
THE CENTRAL ROCKIES REMAIN UNDER SOUTHWESTERLY FLOW ALOFT.  THE GFS
AND NAM MODELS SHOW EMBEDDED DISTURBANCES MOVING ACROSS UTAH AND
COLORADO ON FRIDAY.  THIS WILL HELP GENERATE MORE SCATTERED AFTERNOON
SHOWERS AND STORMS...PRIMARILY OVER THE WRN COLORADO MOUNTAINS
WHERE H7 MIXING RATIOS WILL BE HIGHER THAN OVER ERN UTAH.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MODELS REMAIN IN
PRETTY GOOD AGREEMENT THROUGH THIS FORECAST CYCLE...ALTHOUGH BOTH THE
EC AND GFS SHOWING A SLOWER EVOLUTION OF FEATURES AND THIS SEEMS
REASONABLE.

FRI NIGHT-SUN: PCPN WILL GENERALLY BE DECREASING FRI NIGHT EXCEPT
FOR THE NORTHEASTERN PART OF THE CWA WHERE NORTHERN BRANCH OF SPLIT
TROUGH WILL PROVIDE SOME FORCING. MEANWHILE UPSTREAM PORTION OF THE
TROUGH EVENTUALLY FORMS A CLOSED LOW OFF THE CA COAST AROUND SAT.
THIS WILL BRING SOME DRYING AS FLOW BACKS AND HEIGHTS RISE SATURDAY
AND SUNDAY.

MON-WED: CLOSED LOW WEAKENS TO AN OPEN TROF BY LATE MONDAY AS
IT TRANSLATES EWRD INTO THE GRT BASIN. CURRENT TIMING OF WEAK COLD
FRONT SHOWS IT REACHING OUR VICINITY BY LATE MON NIGHT. AS A RESULT
CURRENT POP GRIDS INCREASE MONDAY WITH HIGHEST POPS MONDAY NIGHT.
DUE TO UNCERTAINTY OF MSTR AND DYNAMICS HAVE OPTED TO CONTINUE POPS
IN SCATTERED CATEGORY. DRIER WEST-SOUTHWEST FLOW ALOFT REDEVELOPS
TUE AND WED AS THE NEXT ALBEIT WEAKER TROF MOVES INTO THE GRT BASIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC
Hazardous weather outlook, Sep 21, 5:45 AM MDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED SEP 21 2005

COZ001>014-017>023-UTZ022>025-027>029-221145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT WED SEP 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UTAH
THIS AFTERNOON AND SPREAD ACROSS MUCH OF WESTERN COLORADO BY THIS
EVENING. GUSTY WINDS TO NEAR 50 MPH...LOCALLY HEAVY RAINFALL AND
SMALL HAIL WILL ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

UNSETTLED CONDITIONS WILL PERSIST THROUGH MONDAY WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY. THERE IS THE POTENTIAL FOR
STRONG THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS MUCH OF
EASTERN UTAH AND NORTHWEST COLORADO. GUSTY OUTFLOW WINDS IN EXCESS
OF 50 MPH AND HAIL WILL OCCUR WITH THE STRONGEST STORMS.

A GRADUAL INCREASE IN SURFACE WINDS WILL ALSO OCCUR BY THIS WEEKEND
WITH SOUTHWEST WINDS FROM 20 TO 30 MPH GUSTING TO OVER 40 MPH
BECOMING COMMON BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER PORTIONS OF
EASTERN UTAH AND NORTHWEST COLORADO. SPOTTERS ARE ENCOURAGED TO
PHONE IN REPORTS OF ANY STRONG WINDS...HAIL OR HEAVY RAIN.

JDC

In the hours before

Local storm report, Sep 21, 5:00 PM MDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             10 ESE GREEN RIVER      38.91N 109.93W
09/21/2005  1.00 INCH        GRAND              UT   PUBLIC

&&

PRINGLE
Local storm report, Sep 21, 5:06 PM MDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 PM MDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             18 E GREEN RIVER        38.96N 109.76W
09/21/2005  0.50 INCH        GRAND              UT   LAW ENFORCEMENT

            HAIL ACCUMULATIONS UP TO A FOOT DEEP OCCURRED IN PLACES
            ON INTERSTATE 70 BETWEEN CRESCENT JUNCTION AND THOMPSON
            SPRINGS. SEVERAL VEHICLES SLID OFF THE ROAD AND OTHERS
            WERE STUCK IN DEEP HAIL.

&&

PRINGLE
Local storm report, Sep 21, 5:28 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
528 PM MDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             GLADE PARK              39.00N 108.73W
09/21/2005  1.75 INCH        MESA               CO   PUBLIC

0510 PM     TSTM WND GST     GLADE PARK              39.00N 108.73W
09/21/2005  65 MPH           MESA               CO   PUBLIC

&&

PRINGLE
Local storm report, Sep 21, 6:16 PM MDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MDT WED SEP 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     MESA                    39.17N 108.13W
09/21/2005  65 MPH           MESA               CO   NWS EMPLOYEE

&&

PRINGLE

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:15 PM MDTSevere Thunderstorm WarningGJTMesa30 min
Sep 21, 10:00 PM MDTSevere Thunderstorm WarningGJTDelta45 min
Sep 22, 2:41 PM MDTSevere Thunderstorm WarningGJTSan Miguel49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.